Kentucky, 2023

High Wind in Kentucky, February 27, 2023

February 27, 2023 · NWS LMK · 9 events in 9 counties and zones

A negatively-tilted mid-level trough moved across the Ohio Valley and Great Lakes region during the day on February 27th, gradually lifting and broadening as it moved from west-southwest to east-northeast. At the surface, a deep surface low with minimum central pressure initially below 985 mb moved across the region in a similar fashion, with the low gradually weakening as it occluded.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A negatively-tilted mid-level trough moved across the Ohio Valley and Great Lakes region during the day on February 27th, gradually lifting and broadening as it moved from west-southwest to east-northeast. At the surface, a deep surface low with minimum central pressure initially below 985 mb moved across the region in a similar fashion, with the low gradually weakening as it occluded. Nevertheless, the deep surface low and 50-60 kt winds in the 850-925 mb layer contributed to a high momentum setup across the middle Ohio Valley. While severe weather ultimately remained limited across southern Indiana and central Kentucky, low-topped thunderstorms developed during the late morning and early afternoon hours in the vicinity of a pre-frontal trough where there was a localized maximum of surface-based CAPE. Low-level destabilization from clearing skies, likely facilitated by a pronounced dry slot over western and central Kentucky and southern Indiana, also helped stronger winds aloft transfer down to the ground behind the pre-frontal trough. All of the aforementioned ingredients combined to produce widespread wind gusts of over 45 mph and scattered wind damage across central Kentucky during the afternoon hours on February 27th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Feb 27, 12:27 PM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Feb 27, 12:27 PM EST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
1227 PM EST Mon Feb 27 2023

...Updated Aviation Discussion...

.Forecast Update...
Issued at 1000 AM EST Mon Feb 27 2023

Conditional slight risk for severe storms continues for this morning
and early afternoon as a cold front sweeps through the region.
Current radar imagery reveals a loosely organized cluster of
elevated convection across central kentucky and southern Indiana,
with max sfc wind gusts thus far peaking at 46 mph at HNB. We have
been observing storm motions of roughly 70 mph with this cluster,
not surprising given the 65kt LLJ working in overhead.

=== Severe Probability Update ===

As we progress through the rest of the morning and early afternoon,
additional showers and storms will develop within the strato-cu
field currently over southern IL as the sfc low tracks towards Lake
Michigan. Clearing over central Illinois has resulted in sfc based
instability upwards of 500 J/kg. This clearing and narrow SBCAPE
corridor will track eastward across the Ohio Valley today, and we
will likely have a very narrow window of opportunity for low-top
supercells where our effective SRH will be maximized. Our convective
precip will be displaced to the east of the axis of greatest
instability, though we will likely have some overlap on the back end
of the precip shield. This window of opportunity will likely only be
1-2 hours, and could be anytime between 16-19z. Convection is expect
to be pushing east of the region by 20z this afternoon.

=== Gusty Winds Update ===

Wind Advisory will continue for now. We will likely see convection
bring down some gusty winds through this morning, possibly seeing
gusts 45+ mph. Vis satellite shows a wide area of clearing over
southeastern Missouri and central Illinois, and we expect this
clearing to make it's way into central Kentucky after 18z this
afternoon. This clearing will likely result in mixing heights close
to 4kt, tapping into the strong LLJ. With better mixing expected
this afternoon, will likely see our highest wind gusts of the day
this afternoon after the convection pushes east. It is not out of
the question that winds will be on the high end of Advisory
criteria, though there is increasing concern for possibly needing to
upgrade to a High Wind Warning for this afternoon. Will continue to
monitor trends throughout today.

&&

.Short Term...(This afternoon through Tuesday)
Issued at 325 AM EST Mon Feb 27 2023

Key Messages...

* Strong SW winds with gusts of 45-55 mph expected today

* Locally damaging wind gusts possible with precipitation onset
  later this morning through early afternoon

Synopsis...Potent mid-level shortwave trough noted on GOES-16 water
vapor imagery is currently tracking along the central Plains with a
healthy dynamic environment in the diffluent precipitation shield,
as indicated by GLM total lightning. Simultaneously, the Advected
Layered Precipitable Water product shows a deepening surface low
heading east with initial signs of occlusion. Ongoing convective
trends along the trailing cold front aligns fairly well with the
scenario depicted by hi-res guidance as the attendant LLJ quickly
intensifies. Expect the shortwave and surface low to weaken and
continue occluding, respectively, this afternoon as the pair travels
across the Midwest. Although the southwesterly LLJ will experience a
slight decreasing trend at the time it translates through the lower
Ohio Valley today, it would still measure +60-kt winds at 850-mb. As
a result, windy conditions are anticipated today with a chance of
locally damaging winds where showers/isolated storms occur.

Today...Regional radar mosaic features weak elevated showers
associated with a diffuse warm front slowly lifting through central
Kentucky. Kentucky Mesonet observations have barely registered light
QPF with this activity while lightning hasn't being observed,
probably due to the lack of sufficient updraft strength to induce
charge separation. Expect the current showers to depart the forecast
area before sunrise with mostly cloudy skies and increasing winds
thereafter. The Wind Advisory will begin at 27/12Z, in line with the
onset time of the HREF ens mean 40-mph wind gusts. The cold front is
forecast to enter the western half of the CWA by 27/14Z. The
convective activity along the front will be characterized by a
broken line of showers with bowing segments that will transfer down
the higher-momentum winds aloft. It is along these segments where
locally damaging winds of +60 mph will be mainly found. Lightning
probability remains quite low (around 20 to 30%) with the cold
front, according to the HREF 27/0Z run, so sporadic to isolated
thunderstorm chances are indicated. Even though damaging winds are
the main threat today, there is also a non-negligible possibility of
a brief tornado. The latter would be a conditional risk that will
depend on several factors among which are: surface-based instability
and moisture recovery since there will be plenty of shear and
helicity. This tornado risk will most likely exist as a consequence
of the interaction of the occluded-low trowal and the developing dry
slot. In this case, the preferred storm mode is going to be low-
topped supercells mostly focused over central IN and OH that could
eventually migrate towards southern Indiana. Finally,
showers/isolated storms will be tapering off by sunset while winds
subside to below-advisory levels for most of the area.

Tonight...Breezy conditions will continue through the night with
overcast skies initially for southern Indiana and eventually
spilling into central Kentucky. However, the southern extent of the
cloud layer is uncertain at the moment and this could affect the
temperature distribution.

.Long Term...(Tuesday night through Sunday)
Issued at 255 AM EST Mon Feb 27 2023

...ACTIVE WEEK OF WEATHER EXPECTED ACROSS THE REGION...

...STRONG SYSTEM WITH POTENTIALLY HEAVY RAIN THURSDAY AND FRIDAY..

Weak surface ridging will give us a break on Tuesday with dry
weather, gradually clearing skies, light winds, and afternoon
temperatures ten to fifteen degrees warmer than normal, mostly in
the 60s. A warm front will lift northward through the region Tuesday
night but significant moisture will remain to our south from Texas
to Georgia resulting in a dry frontal passage here.

The passage of the warm front Tuesday night will put us in the warm
sector of a surface low moving from Missouri to Indiana on
Wednesday. By afternoon the moisture that had been to our south will
have had time to surge northward. We may attain a few hundred J/kg
of SBCAPE during max afternoon heating with strong bulk shear. With
seasonably strong flow aloft, moderate lapse rates, and soundings
showing dry mid-level air, some enhanced wind gusts could occur with
any isolated stronger showers or thunderstorms. SPC SREF does
indicate the presence of some weak DCAPE.

Record or near-record warmth is expected to spread from the Gulf
Coast to the upper Ohio Valley on Wednesday with daily highs in the
middle and upper 70s in southern Indiana and central Kentucky.
Wednesday max temp progs via EC showing a positive shift of tails
and .8-.9 EFI, indicating very unusual temperatures are likely.

The system's cold front will sweep through Wednesday evening with
showers tapering off overnight as the front advances to just south
and east of the area.

Thursday-Friday a strong surface cyclone will eject from New
Mexico/Texas to the upper Ohio Valley. GEFS/EC/GEM ensemble means
are in decent agreement, with the center of the low progged to cross
the length of Kentucky or possibly travel up the Ohio River on
Friday. Well above normal precipitable water values will be in place
with K Index in the mid 30s. Soundings show a saturated column with
little instability. We'll be beneath a coupled upper jet and the
nose of a strong low level jet possibly riding over a surface warm
front. Ensemble model consensus suggests 1-2" of rain Thursday
afternoon through Friday morning. Operational GFS and ECMWF amounts
are higher than the model means, but not unreasonably high given the
favorable synoptic set-up. WPC has painted an area of 2-3" of rain
across almost the entire region and has placed a slight risk of
excessive rainfall from Arkansas to the western half of Kentucky.
NBM and NDFD show record or near-record rainfall possible from the
Ozarks to the Northeast for Thursday-Friday. In addition to the
possibility of local flooding issues, the NAEFS and HEFS show
renewed river flooding is likely on the lower Green by the weekend.

Cold air will sweep in behind the system as the precipitation tapers
off Friday night. Right now it looks like the precipitation should
end by the time sub-freezing temperatures arrive. Even if the
precipitation lingers a little longer than forecast, any snowfall
here should be light and brief, with much heavier totals possible to
our north from the Midwest to the Great Lakes. The most recent
measurable snow (more than a trace) at Louisville and Lexington was
on January 31, and Bowling Green hasn't officially seen measurable
snow since December 26.

High pressure is still expected to move in for the weekend providing
us with a dry Saturday-Sunday. The high will be of Pacific origin so
temperatures should only be slightly below normal.

&&

.Aviation...(18Z TAF Issuance)
Issued at 1225 PM EST Monday Feb 27 2023

Complex forecast for this period, with gusty winds, scattered
showers and storms, and lowering ceilings all on the table for the
region. A strong cold front is passing through the region this
afternoon, which is firing off scattered showers and storms. Best
chances for this afternoon will be mainly at SDF and LEX, and should
be over by the mid afternoon. We are seeing skycover clear out,
though ceilings are expected to remain over the northern half of the
region through this afternoon. Gusty southwest winds, possibly
exceeding 40kts, will be possible through the afternoon, especially
where ceilings clear out. Winds will relax by late this evening, and
we will likely see ceilings lower to MVFR at all terminals but BWG
for the overnight.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...Wind Advisory until 7 PM EST /6 PM CST/ this evening for
     KYZ023>043-045>049-053>057-061>067-070>078-081-082.

IN...Wind Advisory until 7 PM EST /6 PM CST/ this evening for
     INZ076>079-083-084-089>092.
&&

Update...CJP
Short Term...ALL
Long Term...13
Aviation...CJP
Hazardous weather outlook, Feb 27, 3:36 AM EST, 9 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
336 AM EST Mon Feb 27 2023

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-280845-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
336 AM EST Mon Feb 27 2023 /236 AM CST Mon Feb 27 2023/

...WIND ADVISORY IN EFFECT FROM 7 AM EST /6 AM CST/ THIS MORNING TO
7 PM EST /6 PM CST/ THIS EVENING...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Wind gusts of 45 to 55 mph are expected today, with locally higher
gusts above 60 mph possible in showers and storms. The strongest
gusts may produce localized wind damage and scattered power outages.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

An active week of weather is expected across the outlook area. There
is a chance of thunderstorms on Wednesday and another strong weather
system is forecast to impact the region late Thursday and Friday.
This system will bring heavy rainfall, a chance of thunderstorms, and
gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report measured wind gusts and any
related wind damage today.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

ALL/13

In the hours before

Special weather statement, Feb 27, 9:27 AM EST, 4 hours 5 minutes before
Special Weather Statement
National Weather Service Louisville KY
927 AM EST Mon Feb 27 2023

INZ078-079-090>092-KYZ030>033-271500-
Jefferson IN-Floyd IN-Clark IN-Scott IN-Harrison IN-Jefferson KY-
Oldham KY-Henry KY-Trimble KY-
927 AM EST Mon Feb 27 2023

...A strong thunderstorm will impact portions of northeastern
Harrison, central Jefferson, Clark, Floyd, southeastern Scott,
Oldham, Trimble, northwestern Henry and northwestern Jefferson
Counties through 1000 AM EST...

At 927 AM EST, Doppler radar was tracking a strong thunderstorm near
New Albany, moving northeast at 70 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Jeffersonville and Mockingbird Valley around 930 AM EST.
  Prospect, Barbourmeade, Northfield, Green Spring, Spring Valley,
  Brownsboro Farm, Glenview, Riverwood, Glenview Hills and Glenview
  Manor around 935 AM EST.
  La Grange around 945 AM EST.

Other locations in the path of this storm include Bedford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3869 8520 3874 8527 3874 8533 3863 8523
      3858 8521 3860 8508 3856 8506 3857 8504
      3855 8500 3851 8503 3851 8498 3850 8499
      3815 8605 3837 8608 3887 8521
TIME...MOT...LOC 1427Z 243DEG 72KT 3833 8586

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

BJS
Special weather statement, Feb 27, 9:29 AM EST, 4 hours 3 minutes before
Special Weather Statement
National Weather Service Louisville KY
929 AM EST Mon Feb 27 2023

INZ090-091-KYZ024-025-028>031-033-034-038-271515-
Floyd IN-Harrison IN-Jefferson KY-Oldham KY-Shelby KY-Bullitt KY-
Henry KY-Spencer KY-Meade KY-Hardin KY-Breckinridge KY-
929 AM EST Mon Feb 27 2023

...A strong thunderstorm will impact portions of southern Harrison,
south central Floyd, northern Spencer, southeastern Oldham, western
Shelby, Meade, southwestern Henry, Jefferson, north central Hardin,
east central Breckinridge and Bullitt Counties through 1015 AM
EST/915 AM CST/...

At 929 AM EST/829 AM CST/, Doppler radar was tracking a strong
thunderstorm over Brandenburg, moving northeast at 80 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Valley Station and Pleasure Ridge Par around 940 AM EST.
  Shively, Pioneer Village, Hollyvilla, South Park View, Fairdale,
  Okolona and St. Dennis around 945 AM EST.

Other locations in the path of this storm include Louisville, Audubon
Park, West Buechel, Watterson Park, Lynnview, Hollow Creek, Seneca
Gardens, Parkway Village, Strathmoor Village, Rolling Fields,
Jeffersontown, St. Matthews, Lyndon, Middletown, Douglass Hills,
Hurstbourne, Graymoor-Devondale, Windy Hills, Anchorage, Hurstbourne
Acres and Worthington Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3777 8637 3806 8631 3844 8518 3807 8516
TIME...MOT...LOC 1429Z 241DEG 72KT 3799 8612

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

BJS
Special weather statement, Feb 27, 9:40 AM EST, 3 hours 52 minutes before
Special Weather Statement
National Weather Service Louisville KY
940 AM EST Mon Feb 27 2023

KYZ024-025-027>029-034-038-039-045-046-053>055-271530-
Grayson KY-Shelby KY-Spencer KY-Washington KY-Hardin KY-Anderson KY-
Boyle KY-Bullitt KY-Marion KY-Nelson KY-Meade KY-Larue KY-
Breckinridge KY-
940 AM EST Mon Feb 27 2023

...A strong thunderstorm will impact portions of south central
Shelby, Nelson, southeastern Meade, southwestern Anderson, central
Larue, central Marion, northeastern Grayson, Hardin, southern
Bullitt, Spencer, Washington, west central Boyle and east central
Breckinridge Counties through 1030 AM EST/930 AM CST/...

At 939 AM EST/839 AM CST/, Doppler radar was tracking a strong
thunderstorm 13 miles west of Elizabethtown, moving northeast at
70 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Elizabethtown around 950 AM EST.

Other locations in the path of this storm include Bardstown and
Taylorsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3782 8619 3812 8511 3758 8500 3749 8622
TIME...MOT...LOC 1439Z 240DEG 72KT 3768 8610

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

BJS
Special weather statement, Feb 27, 12:04 PM EST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Louisville KY
1204 PM EST Mon Feb 27 2023

INZ076-083-271730-
Orange IN-Dubois IN-
1204 PM EST Mon Feb 27 2023

...A strong thunderstorm with some rotation will impact portions of
northeastern Dubois and northern Orange Counties through 1230 PM
EST...

At 1204 PM EST, Doppler radar was tracking a strong thunderstorm near
Jasper, moving northeast at 60 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of northern Orange and
northeastern Dubois Counties, including the following locations...
Dubois, Hillham, Leipsic, Orangeville, Bonds, Dubois Crossroads,
Norton, French Lick, Kellerville and Thales.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3851 8687 3853 8683 3853 8668 3869 8668
      3869 8635 3866 8632 3838 8686 3842 8695
TIME...MOT...LOC 1704Z 228DEG 55KT 3845 8686

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

BJS
Local storm report, Feb 27, 1:00 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
100 PM EST MON FEB 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     NON-TSTM WND GST 2 WSW WOODBURY          37.17N 86.67W
02/27/2023  M55 MPH          BUTLER             KY   MESONET

            MEASURED AT THE BUTLER COUNTY MESONET
            STATION.

&&

BJS
Local storm report, Feb 27, 1:21 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
121 PM EST MON FEB 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     NON-TSTM WND GST IRELAND                 38.42N 87.00W
02/27/2023  M57 MPH          DUBOIS             IN   EMERGENCY MNGR

            WEATHER STATION IN IRELAND MEASURED 57 MPH
            WIND GUST.

&&

CSG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 high wind. Local standard time, as filed.

High Wind, Jefferson

When
February 27, 1:32 PM EST to 4:15 PM EST
Where
Jefferson forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
38.187, -85.659 (the zone’s center; the record gives no point)

Multiple instances of tree, power line, and minor structural damage were observed across Jefferson County as a result of high winds. KSDF ASOS had multiple measured gusts over 60 mph, with the strongest gust reaching 64 mph.

High Wind, Hardin

When
February 27, 2:30 PM EST to 4:30 PM EST
Where
Hardin forecast zone
Measured
51 kt (59 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.698, -85.963 (the zone’s center; the record gives no point)

Several telephone poles were snapped across the county as a result of strong winds.

High Wind, Franklin

When
February 27, 2:35 PM EST to 3:35 PM EST
Where
Franklin forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
38.239, -84.877 (the zone’s center; the record gives no point)

KFFT observed a 59 mph wind gust.

High Wind, Oldham

When
February 27, 3:00 PM EST to 4:00 PM EST
Where
Oldham forecast zone
Measured
51 kt (59 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.399, -85.448 (the zone’s center; the record gives no point)

Multiple trees were blown across roads, resulting in traffic problems across the county. Four separate instances of trees bringing down power lines were also observed.

High Wind, Breckinridge

When
February 27, 3:15 PM EST
Where
Breckinridge forecast zone
Measured
51 kt (59 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.773, -86.429 (the zone’s center; the record gives no point)

High winds blew a power line down which caused a field fire on South Highway 261.

High Wind, Warren

When
February 27, 2:25 PM CST to 3:25 PM CST
Where
Warren forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
36.994, -86.424 (the zone’s center; the record gives no point)

Pictures from social media showed isolated tree damage across the county. KBWG ASOS gusted to 55 mph, with other observing sites in the county recording maximum wind gusts as high as 58 mph.

High Wind, Meade

When
February 27, 4:00 PM EST
Where
Meade forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.970, -86.217 (the zone’s center; the record gives no point)

Eight to ten trees blew down in the county.

High Wind, Spencer

When
February 27, 5:17 PM EST
Where
Spencer forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.033, -85.328 (the zone’s center; the record gives no point)

There was damage to roof shingles.

High Wind, Butler

When
February 27, 5:25 PM CST to 6:25 PM CST
Where
Butler forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.207, -86.682 (the zone’s center; the record gives no point)

There were a few scattered down trees and minor roof damage across the county. There was also a broken electric pole in Morgantown.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2023Every state in 2023This day in weather historyWarnings in Kentucky, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1083237, 1083239, 1083242, 1083244, 1083429, 1083247, 1083433, 1083434, 1083430.